Is it correct for someone to use melatonin together with alprazolam for treating insomnia? Could they be taken at the same time?
Some questions your doctor would have to consider: What kind of insomnia is this? Has it failed to respond to alprazolam? Are you having adequate sleep duration? Are you sleeping in on days off? Are you taking other meds that might interfere with sleep? Might you be experiencing an age-related decline in melatonin production by the pineal gland? Are you attempting to go to sleep before your circadian rhythm is ready for sleep? As for your original question: the answer would differ depending on the clinical issues I have begun to raise here. Many patients with delayed sleep onset (for example, 2 AM) do not respond to sleeping pills when taken close to desired bedtime (for example, 11 PM). Others sleep briefly, but then wake up until their circadian rhythm is ready for sleep -- and then have trouble waking up in the morning. There is no contraindication for taking melatonin and hypnotic drugs at the same time, but in most cases this would be pointless. Melatonin is already circulating in the bloodstream well before the circadian clock signals sleep onset, and adding more melatonin in tablet form makes little difference. The tablet taken before melatonin onset can make a big difference by resetting the circadian clock -- in which case, why take a sleeping pill? These issues are for discussion with your doctor, and are not meant as guidelines for self-treatment. You or your doctor may want to read the recent treatment manual, Chronotherapeutics for Affective Disorders (www.chronotherapeutics.org), which covers the insomnia topic from the circadian perspective.